Florida, 2019

Flash Flood in Florida, August 15, 2019

August 15, 2019 · NWS MFL · 1 event in 1 county or zone

Mid-level troughing over the eastern US helped keep abundant tropical moisture in place via southwesterly flow. Scattered to numerous afternoon thunderstorms produced gusty winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Mid-level troughing over the eastern US helped keep abundant tropical moisture in place via southwesterly flow. Scattered to numerous afternoon thunderstorms produced gusty winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 15, 1:04 PM EST, 56 minutes earlier.

Area forecast discussion, Aug 15, 1:04 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Miami FL
204 PM EDT Thu Aug 15 2019

.AVIATION...
TSRA/SHRA continues across S FL this afternoon bringing gusty
winds, localized heavy rain, and MVFR CIGS. Storm coverage is
increasing over the interior and east coast metros while SHRA
continues over the Gulf waters. Convection is expected to slowly
taper off by 20Z and VFR cond. are expected overnight. Not enough
certainty in timing of convection for tmrw afternoon to include in
this package but may need to be added in at a later time.

&&

.PREV DISCUSSION... /issued 1043 AM EDT Thu Aug 15 2019/

UPDATE...
Another round of showers and thunderstorms is expected across
South Florida today, with the greatest coverage expected across
the interior and east coast metro areas this afternoon. A Flood
Watch remains in effect for coastal/metro Palm Beach, Broward, and
Miami-Dade counties through 8 PM this evening. Soil moisture
remains very high due to recent heavy rainfall across the watch
area, resulting in flash flood guidance of around 2 to 4 inches in
an hour. These rain rates will be possible with slow-moving
thunderstorms today. Activity should taper off during the evening
hours.

PREV DISCUSSION... /issued 338 AM EDT Thu Aug 15 2019/

DISCUSSION...
Scattered showers and thunderstorms will continue to develop over
the local waters early this morning. As Thursday progresses, a south
to southwesterly wind flow across South Florida will continue. This
is due to the mid level trough located over the eastern portion of
the country. This wind flow will allow for the abundant amount of
moisture to remain in place as well with PWAT values remaining
around 2 inches. Scattered to numerous showers and thunderstorms
will develop along the sea breezes and the greatest coverage will
once again remain over the interior and east coast areas. The threat
of heavy rainfall will continue throughout the day on Thursday. With
the ground saturated across the east coast, there will be the
possibility of additional flooding in the low lying and poor
drainage areas. Therefore the flood watch that is in effect across
the east coast metro areas will continue through Thursday
evening. This weather pattern will also remain in place on Friday
as the south to southwesterly flow will continue. There will still
be plenty of moisture in place to continue to support shower and
thunderstorm activity. The latest model soundings continue to show
500 mb temperatures cooling a bit to -8C which could help to
support some strong thunderstorm development especially across
the interior and east coast sections. The threat for heavy
rainfall will continue to be present as well throughout the day on
Friday due to the deep low level moisture remaining in place.

During the upcoming weekend, both of the latest GFS and the ECMWF
show the mid level trough moving off the eastern seaboard. This will
allow a ridge of high pressure currently located over the central
portion of the country to move eastward. The wind flow will shift
around to a more south southeasterly direction and a slightly
drier air mass will begin to move into South Florida. Shower and
thunderstorm development will still be possible, but due to the
south southeasterly wind flow, this will help to shift the
greatest coverage of showers and thunderstorms over the interior
and Lake Okeechobee region.

Early next week the south southeasterly wind flow will continue.
At the same time, both of the GFS and the ECMWF show some
additional tropical moisture trying to work into the area during
the early to middle portion of next week. This could lead to
another increased chance in shower and thunderstorm activity
during this time frame. This will continue to be monitored as the
week progresses.

MARINE...
The south to southwesterly flow will continue across the Atlantic
and Gulf coastal waters through the rest of the work week. An area
of high pressure will then shift the winds around to a south to
southeasterly direction during the upcoming weekend. Seas will
remain at 2 feet or less through the weekend across the local
waters. Scattered showers and thunderstorms are possible each day.
Winds and waves will be higher in and around any shower or
thunderstorm.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  77  92  77  92 /  30  30  20  50
Fort Lauderdale  78  90  79  91 /  20  30  20  50
Miami            78  92  79  92 /  20  30  20  50
Naples           78  90  76  90 /  30  40  20  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 8 PM EDT this evening for FLZ068-072-074-168-
     172-173.

AM...None.
GM...None.
&&

UPDATE...32/MM
DISCUSSION...55/CWC
MARINE...55/CWC
AVIATION...18/Weinman & 32/MM
Hazardous weather outlook, Aug 15, 9:48 AM EST, 4 hours 12 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1048 AM EDT Thu Aug 15 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
160300-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1048 AM EDT Thu Aug 15 2019

...Numerous Storms and Heavy Rainfall Expected Again Today...
...Flood Watch in Effect for East Coast Metro...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Flooding: Saturated ground across much of South Florida will mean
any thunderstorms that produces heavy rain will bring the threat for
at least minor flooding of streets and poor drainage areas across
all of South Florida. There is a more significant threat along the
east coast metro due to an ongoing extended period of heavy rainfall.
Here, more substantial flooding of roads and low lying areas are
possible. A Flood Watch is in effect for the east coast metro through
at least this evening.

Thunderstorms: Thunderstorms will begin to develop over the interior
and east coast sea breeze early afternoon and continue into the
early evening hours. Thunderstorms will be capable of producing
heavy rain, strong winds, and frequent lightning.

Waterspouts: Isolated waterspouts are possible across all South
Florida waters.

Wind: The strongest thunderstorms today will be capable of producing
wind gusts of up to 50 mph.

Temperatures: Warm and humid conditions will continue to produce
late morning and early afternoon heat index readings near 100
degrees for all of South Florida. Portions of South Florida,
especially across Collier and Palm Beach counties will see the
highest values reach 105 to 108 degrees for an hour or two around
midday.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered to numerous thunderstorms are expected each day through
the period across South Florida. The highest coverage of storms is
expected to shift more across the interior and Lake region by this
weekend. Frequent lightning, heavy rain capable of producing
localized flooding, and gusty winds will continue to be the main
hazards.

Heat indices may reach around 100 to 108 degrees each afternoon
through the period.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high winds and flooding to the
National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Aug 15, 1:12 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Miami FL
212 PM EDT Thu Aug 15 2019

FLZ070-073-075-174-151900-
Inland Collier County FL-Mainland Monroe FL-Far South Miami-
Dade County FL-Inland Miami-Dade County FL-
212 PM EDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLLIER...MAINLAND
MONROE AND NORTHERN MIAMI-DADE COUNTIES UNTIL 300 PM EDT...

* At 211 PM EDT, Doppler radar was tracking a strong thunderstorm 9
  miles southwest of Shark Valley Obs Tower, or 19 miles west of
  Homestead General Airport, moving northeast at 5 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Shark Valley Obs Tower, Loop Road Ee Center, Dade-Collier Training
  Airport, Fortymile Bend and Big Cypress National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2526 8091 2535 8116 2595 8108 2575 8057
TIME...MOT...LOC 1811Z 202DEG 5KT 2556 8086

MM
Special weather statement, Aug 15, 1:20 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Miami FL
220 PM EDT Thu Aug 15 2019

FLZ066-067-070-071-151900-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-
220 PM EDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLLIER...
SOUTHEASTERN HENDRY...NORTHERN BROWARD AND SOUTHWESTERN PALM BEACH
COUNTIES UNTIL 300 PM EDT...

* At 220 PM EDT, Doppler radar was tracking a strong thunderstorm 10
  miles north of Big Cypress National Preserve, or 24 miles southeast
  of Ave Maria, moving northeast at 5 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Miccosukee Indian Reservation, Hendry Correctional, Big Cypress
  Seminole Reservation, Miccosukee Service Plaza and Big Cypress
  National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2602 8101 2613 8128 2659 8122 2631 8065
TIME...MOT...LOC 1820Z 202DEG 5KT 2616 8109

MM
Special weather statement, Aug 15, 1:39 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Miami FL
239 PM EDT Thu Aug 15 2019

FLZ073-074-173-151930-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
239 PM EDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIAMI-DADE COUNTY UNTIL
330 PM EDT...

* At 238 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Richmond Heights, or over
  Kendall. This storm was nearly stationary.

* Wind gusts of 50 to 55 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Coral Gables, Kendall, The Redland, Pinecrest, Naranja, Princeton,
  Richmond Heights, Palmetto Bay, Cutler Bay, Zoo Miami, Goulds, West
  Perrine, Richmond West, The Crossings, Sunset, Leisure City,
  Homestead Base, Glenvar Heights, Country Walk and South Miami
  Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2551 8035 2550 8047 2555 8046 2568 8039
      2571 8033 2567 8027
TIME...MOT...LOC 1838Z 214DEG 1KT 2563 8038

Cohen
Local storm report, Aug 15, 1:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
249 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HEAVY RAIN       3 WNW HOWARD            25.66N  80.39W
08/15/2019  M5.00 INCH       MIAMI-DADE         FL   TRAINED SPOTTER

            MEASURED RAINFALL OF 5 INCHES ASSOCIATED WITH A
            THUNDERSTORM LOCATED NEAR THE INTERSECTION OF SW 112TH
            STREET AND SW 117 AVE.

&&

EVENT NUMBER MFL1900173

KELLY
Special weather statement, Aug 15, 1:50 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Miami FL
250 PM EDT Thu Aug 15 2019

FLZ063-066>068-070>072-168-151945-
Inland Broward County FL-Hendry FL-Coastal Palm Beach County FL-
Inland Collier County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-Glades FL-
250 PM EDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLLIER...HENDRY...
NORTHERN BROWARD...PALM BEACH AND SOUTH CENTRAL GLADES COUNTIES UNTIL
345 PM EDT...

* At 250 PM EDT, Doppler radar was tracking a strong thunderstorm
  over Rotenberger Wildlife Refuge, or 18 miles south of South Bay,
  moving northeast at 20 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  West Palm Beach, Wellington, Jupiter, Palm Beach Gardens, Riviera
  Beach, Belle Glade, Clewiston, Pahokee, Tequesta, South Bay, Juno
  Beach, Moore Haven, Montura, Canal Point, Lake Harbor, Weston,
  Greenacres, Royal Palm Beach, North Palm Beach and Lake Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2683 8003 2606 8044 2617 8134 2693 8111
      2684 8087 2679 8082 2681 8080 2680 8076
      2700 8065 2700 8062 2696 8061 2696 8014
      2697 8014 2697 8003
TIME...MOT...LOC 1850Z 207DEG 18KT 2640 8079

MM
Special weather statement, Aug 15, 1:53 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Miami FL
253 PM EDT Thu Aug 15 2019

FLZ070>075-173-174-151945-
Inland Broward County FL-Inland Collier County FL-Mainland Monroe FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Far South Miami-
Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
253 PM EDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLLIER...MAINLAND
MONROE...MIAMI-DADE AND SOUTHERN BROWARD COUNTIES UNTIL 345 PM EDT...

* At 252 PM EDT, Doppler radar was tracking a strong cluster of
  thunderstorms across Miami-Dade, southern Broward, Mainland
  Monroe, and eastern Collier counties, moving northeast at 20 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Miami, Hialeah, Pembroke Pines, Miramar, Davie, Miami Beach,
  Homestead, Coral Gables, Key Biscayne, South Miami, Surfside,
  Homestead General Airport, Miami Gardens, Virginia Key, Homestead
  Miami Speedway, Black Point, The Redland, Kendall, Weston and North
  Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2552 8015 2528 8054 2533 8122 2537 8120
      2547 8128 2618 8119 2609 8042 2592 8007
TIME...MOT...LOC 1852Z 207DEG 18KT 2561 8079

MM

The radar

The Miami radar (KAMX), 7 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Miami-Dade

When
August 15, 2:00 PM EST to 6:00 PM EST
Where
Miami-Dade County, 2.48 mi N of Richmond Hgts to 1.3 mi ENE of Miami New Tamiami Ar
Cause
Heavy Rain
Property damage
$30,000
Reported by
NWS Employee
Coordinates
25.666, -80.371

Thunderstorms produced very heavy rainfall that measured over 7 inches in about 3 hours across portions of Kendall, centered near the intersection of SW 117 Avenue and SW 120 Street. This rainfall produced flash flooding and resulted in water approaching and reaching the bases of various structures and warehouses. There were also multiple media reports of flooding with impassable roadways.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849894.